Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 71, NWS Sioux Falls, SD

June 24, 2018Lincoln County, Lyon County, Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2018, 4:14 PM CDT for Lincoln County, Lyon County, Murray County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2018, 4:14 PM CDT (21:14 UTC)
Expired
Jun 24, 2018, 4:42 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Lincoln County, MN, Lyon County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

110 
WUUS53 KFSD 242114
SVRFSD
MNC081-083-101-242200-
/O.NEW.KFSD.SV.W.0071.180624T2114Z-180624T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
414 PM CDT SUN JUN 24 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lyon County in southwestern Minnesota...
  Southeastern Lincoln County in southwestern Minnesota...
  Northwestern Murray County in southwestern Minnesota...

* Until 500 PM CDT.

* At 414 PM CDT, a severe thunderstorm was located over Ruthton, or
  17 miles northeast of Pipestone, moving northeast at 10 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Florence around 445 PM CDT.
  Balaton and Russell around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4429 9577 4413 9606 4418 9607 4420 9607
      4420 9614 4436 9605
TIME...MOT...LOC 2114Z 207DEG 7KT 4418 9606 

HAIL...1.25IN
WIND...<50MPH
 
$$

Weisser
1 follow-up statement
593 
WWUS53 KFSD 242142
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
442 PM CDT SUN JUN 24 2018

MNC081-083-101-242152-
/O.CAN.KFSD.SV.W.0071.000000T0000Z-180624T2200Z/
Lyon MN-Lincoln MN-Murray MN-
442 PM CDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LYON...
SOUTHEASTERN LINCOLN AND NORTHWESTERN MURRAY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4429 9577 4413 9606 4418 9607 4420 9607
      4420 9614 4436 9605
TIME...MOT...LOC 2141Z 207DEG 7KT 4423 9602 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:17 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 24, 12:17 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1217 PM CDT Sun Jun 24 2018

.SHORT TERM...(Today and Tonight)
Issued at 350 AM CDT Sun Jun 24 2018

A low confidence forecast in terms of convection into tonight with
model differences and no significant forcing mechanisms to latch on
to. Much of the shower and thunderstorm development may be driven by
heating of the day as instability increases across the area.
Presently seeing a few isolated showers over southwestern MN into
the IA Great Lakes area in association with a weak upper level vort
lobe swinging through the region. Should see a downtrend in this
activity through the morning hours as the lobe pivots off to the
northeast. Otherwise, the early part of the day will be mostly dry,
then as alluded to above, showers and thunderstorms are expected to
redevelop in the afternoon as instability increases and there is
some low level jet enhancement over our east during the afternoon.
SPC has again included the southern portions of our area in a
Marginal Risk for today, which seems reasonable with CAPE values
hovering around 2000 J/KG and bulk shear of 25 to 30 kts. Any severe
storms would be isolated, with large hail/severe wind the greatest
threats. Highs today will be similar of late - in the upper 70s to
lower 80s.

Again, confidence in convective development is not especially high
for tonight with varying model solutions, though it does appear that
shower and thunderstorm coverage will increase, especially later at
night as the well advertised upper level low begins to slide
eastward out of the western High Plains. Overnight QPF amounts will
remain in check - averaging less than half an inch across the
area. Lows will run in the mid to upper 60s.

.LONG TERM...(Monday through Saturday)
Issued at 350 AM CDT Sun Jun 24 2018

The closed upper level low will track directly over our area for the
Monday into early Tuesday time frame. What is somewhat encouraging
is that all models have shifted the heavier precipitation with the
system west of Interstate 29 - away from areas that received the
greater rainfall with last week's system. Both the GFS and NAM place
the maximum precipitation axis over the western James River Valley,
while the ECMWF is a little farther to the east - keeping it just
west of I-29. The heaviest rainfall will occur during the day on
Monday, with locales west of I-29 receiving 1 to 2 inches during
that period, with amounts less than an inch back to the east of that
area. Rainfall amounts are expected to be less on Monday night as
the better precipitation pivots to the north and east around the
low. Scattered showers/thunderstorms will linger into Tuesday as the
system begins to pull away, with only light rainfall amounts
expected. As it stands now, rainfall totals for the entire event -
late tonight into Tuesday will average 2 to 3 inches west of I-29,
to 1 to 2 inches to the east.

For the remainder of the week, the upper level pattern evolves into
an upper level ridge by the end of the week, with temperatures
warming into the mid and upper 80s. Rain chances will be minimal for
Wednesday through Friday. By next weekend, models are in decent
agreement on a upper level trough developing over the western CONUS,
which begins to nudge eastward over the weekend. This will bring
increasing rain chances and slightly cooler temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1214 PM CDT Sun Jun 24 2018

MVFR ceilings will remain possible through mid afternoon but after
this ceilings should be VFR. Showers and thunderstorms are
expected to become more widespread after about 23z and especially
after 5z. Additional MVFR ceilings and possibly visibilities will
be possible late tonight and Monday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...08
Hazardous weather outlook, Jun 24, 5:02 AM CDT, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
502 AM CDT Sun Jun 24 2018

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ056-062-066-067-069>071-251015-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD-
Yankton-Clay SD-Union-
502 AM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible this afternoon. An
isolated storm south of Interstate 90 could become severe with
hail to the size of quarters and winds to 60 mph.

River flooding will continue in some locations. Those with
interest along area rivers will want to remain alert and take
action if necessary. For specific river details, visit:
https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms may bring 1 to 2 inches of rain to the
area on Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-251015-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Bon Homme-
502 AM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible this afternoon. An
isolated storm south of Interstate 90 could become severe with
hail to the size of quarters and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms may bring 2 to 3 inches of rain to the
area on Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Local storm report, Jun 24, 3:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TORNADO          2 NE ARCO               44.41N 96.15W
06/24/2018                   LINCOLN            MN   PUBLIC

            REPORT VIA SOCIAL MEDIA WITH PHOTO.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:54 AM CDTRiver Flood WarningFSDCottonwood, Jackson28 days
Jun 24, 4:54 AM CDTRiver Flood WarningFSDLyon4 days
Jun 24, 3:44 PM CDTTornado WarningFSDLincoln, Lyon31 min
Jun 24, 4:52 PM CDTFlash Flood Warning EmergencyFSDJackson, Nobles4 hr
Jun 24, 5:04 PM CDTTornado WarningFSDMurray26 min
Jun 24, 5:32 PM CDTTornado WarningFSDMurray29 min
Jun 24, 5:54 PM CDTFlash Flood WarningFSDMurray3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.